Alert archive / Florida / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Jul 22, 2018, 3:09 PM EDT for Alachua County, Columbia County, Union County, Florida. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 3:09 PM EDT (19:09 UTC)
- Expired
- Jul 22, 2018, 5:02 PM EDT
- In force
- 113 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alachua County, FL, Columbia County, FL, Union County, FL
The radar
The Jacksonville radar (KJAX), 99 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2402 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.1
The text
As transmitted.
572 WGUS52 KJAX 221909 FFWJAX FLC001-023-125-222115- /O.NEW.KJAX.FF.W.0001.180722T1909Z-180722T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jacksonville FL 309 PM EDT SUN JUL 22 2018 The National Weather Service in Jacksonville has issued a * Flash Flood Warning for... Northwestern Alachua County in northern Florida... Southwestern Union County in northern Florida... South central Columbia County in northern Florida... * Until 515 PM EDT. * At 309 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 3 to 6 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Columbia, Fort White, Upland Pines and Providence. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3000 8243 2984 8246 2993 8272 3010 8270 $$ HESS
1 follow-up statement
734 WGUS72 KJAX 222102 FFSJAX Flash Flood Statement National Weather Service Jacksonville FL 502 PM EDT SUN JUL 22 2018 FLC001-023-125-222112- /O.CAN.KJAX.FF.W.0001.000000T0000Z-180722T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Alachua FL-Union FL-Columbia FL- 502 PM EDT SUN JUL 22 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN ALACHUA...SOUTHWESTERN UNION AND SOUTH CENTRAL COLUMBIA COUNTIES IS CANCELLED... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3000 8243 2984 8246 2993 8272 3010 8270 $$ HESS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:54 AM EDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 8:54 AM EDT, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 854 AM EDT Sun Jul 22 2018 .UPDATE... Today will start out with low cloudiness across the Suwannee Valley and southeastern Georgia which should burn off and lift into a cumulus deck between 9 and 10 a.m. That low cloudiness may inhibit destabilization over the Nature Coast counties with convection initiating closer to Interstate 75 and the Florida- Georgia State Line later this morning. With more stable conditions near the Altamaha River we should take a day off from major convection in that area but from about Waycross southward we should see an active day. Mostly clear conditions are evident south and east of a line from Fernandina Beach to Trenton and this area will heat up and destabilize rapidly today. Expect to see heat index values rise into the 103-108 degree range by late morning. We currently have max surface based CAPEs over 5000 J/KG over the Gulf and Nature Coast with some convection over the Apalache Bay area. By noon that area will expand to cover the entire north- central Florida Peninsula area. 0-3 km storm relative helicity is only in the 100 to 150 range so not looking at a tornadic day with the greatest threat likely to be strong down busts. The main flow will be from the west to the east across the area with the cells moving east at 20 to 30 mph also increasing confidence in linear downburst with and ahead of cells. So expect early convective initiation along the Florida-Georgia State Line moving east through the Jacksonville Metro Area and over the coastal waters. The convection will then fill in over most of the area south of waycross by early afternoon with cells again moving over the coastal waters. && .AVIATION... Showers and thunderstorms will develop near and over almost all of the fields later this morning and continue through most of the day. Low ceilings in the 1-2.5 kft range, reduced 1-3sm visibilities and downburst conditions will be the primary threat. Wind gusts of 30 to 40 knots in and near convection are definitely possible with a slight risk of severe conditions at all fields. && .MARINE... Going to be a deceptive day for boaters with conditions looking good during the morning hours but convective initiation over the land areas this morning will cover the Intracoastal Waterway and coastal waters by early afternoon. Strong possibility of wind gusts near or above 35 knots with those storms and boaters should be ready to make for shelter/port with short notice today. Not going to be a good day to be well offshore today. Plan to issue a Marine Weather Statement for this possibility after completing the AFD. Southwest flow will continue as low pressure develops over the Carolinas and drops southward early next week. Speeds generally in the 10-15 knot range may increase to cautionary levels offshore early next week. Offshore moving storms with wind gusts of 35-50 knots will be possible today and possibly on Monday and mariners/boaters will need to be prepared for rapidly changing weather conditions. Rip Currents: Low risk today due to offshore flow. Have gone with a moderate risk Ne Fl beaches Monday as the flow increases and becomes onshore in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... AMG 92 72 90 73 / 40 40 50 30 SSI 93 76 88 77 / 40 40 50 50 JAX 94 73 91 74 / 40 40 50 30 SGJ 94 76 90 75 / 60 40 40 20 GNV 92 74 90 73 / 60 40 40 20 OCF 90 75 89 74 / 60 50 40 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Sandrik/Bricker
In the hours before
Special weather statement, Jul 22, 2:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EDT SUN JUL 22 2018
FLZ021>023-030-031-036-221900-
Columbia FL-Baker FL-Union FL-Suwannee FL-Alachua FL-Bradford FL-
220 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...BRADFORD...
SOUTHWESTERN BAKER...UNION...SOUTHERN COLUMBIA AND SOUTHEASTERN
SUWANNEE COUNTIES UNTIL 300 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upland Pines, or near Worthington Spring, moving east at 25 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Starke, Lake Butler, Raiford, Worthington Spring, Ichetucknee Spring,
Columbia, Alachua, High Springs, Fort White and Worthington Springs.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.
LAT...LON 3015 8260 3014 8205 2962 8206 2980 8265
2983 8266 2983 8268 3004 8287
TIME...MOT...LOC 1820Z 262DEG 22KT 2997 8249
MCGINNISLocal storm report, Jul 22, 2:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
224 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 NNW GAINESVILLE 29.71N 82.35W
07/22/2018 Alachua FL EMERGENCY MNGR
REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
GAINESVILLE.
&&
RBRICKERSpecial weather statement, Jul 22, 2:35 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT SUN JUL 22 2018
FLZ031-036-221900-
Alachua FL-Bradford FL-
235 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND SOUTHEASTERN
BRADFORD COUNTIES UNTIL 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, moving east at 25 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Gainesville, Alachua, University Of Florida, Orange Heights,
Gainesville Airport, Newnans Lake, Waldo and Hampton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.
LAT...LON 2963 8245 2968 8254 2977 8254 2990 8211
2963 8206
TIME...MOT...LOC 1835Z 255DEG 23KT 2970 8240
MCGINNISLocal storm report, Jul 22, 2:36 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
236 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL PALATKA 29.65N 81.66W
07/22/2018 E0.75 INCH PUTNAM FL BROADCAST MEDIA
MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.
&&
RBRICKERLocal storm report, Jul 22, 3:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG EAST PALATKA 29.65N 81.60W
07/22/2018 PUTNAM FL 911 CALL CENTER
MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
POWERLINE TRANSFORMER TO BLOW OUT.
&&
RBRICKERSpecial weather statement, Jul 22, 3:03 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018
FLZ036-040-221930-
Alachua FL-Marion FL-
303 PM EDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND NORTH
CENTRAL MARION COUNTIES UNTIL 330 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross Creek, or 9 miles northwest of Citra, moving east at 25 mph.
Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hawthorne, Cross Creek, Rochelle, Micanopy, McIntosh, Lochloosa and
Grove Park.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.
LAT...LON 2948 8235 2954 8235 2967 8206 2958 8205
2947 8206 2942 8230
TIME...MOT...LOC 1903Z 257DEG 21KT 2950 8224
MCGINNISThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:07 AM EDT | Special Marine Warning | JAX | 53 min | |
| Jul 22, 11:10 AM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 50 min |
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Gilchrist | 39 min |
| Jul 22, 11:36 AM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 39 min |
| Jul 22, 11:41 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam | 35 min |
| Jul 22, 11:46 AM EDT | Severe Thunderstorm Warning | JAX | Flagler | 28 min |
| Jul 22, 11:54 AM EDT | Special Marine Warning | JAX | 30 min | |
| Jul 22, 12:05 PM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 25 min |
| Jul 22, 12:12 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Union | 48 min |
| Jul 22, 12:18 PM EDT | Special Weather Statement | JAX | Saint Johns | 42 min |
| Jul 22, 12:23 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 52 min |
| Jul 22, 12:34 PM EDT | Severe Thunderstorm Warning | JAX | Marion, Putnam | 41 min |
| Jul 22, 12:38 PM EDT | Special Marine Warning | JAX | 52 min | |
| Jul 22, 12:41 PM EDT | Special Weather Statement | JAX | Alachua, Bradford | 49 min |
| Jul 22, 12:43 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 32 min |
| Jul 22, 12:48 PM EDT | Severe Thunderstorm Warning | JAX | Flagler, Putnam, Saint Johns | 42 min |
| Jul 22, 12:51 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford, Columbia, Union | 3 hr |
| Jul 22, 12:51 PM EDT | Areal Flood Advisory | JAX | Putnam, Saint Johns | 3 hr |
| Jul 22, 12:58 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Union | 47 min |
| Jul 22, 1:06 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 40 min |
| Jul 22, 1:12 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford | 3 hr |
| Jul 22, 1:22 PM EDT | Special Weather Statement | JAX | Putnam | 53 min |
| Jul 22, 1:25 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 50 min |
| Jul 22, 1:26 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 34 min |
| Jul 22, 1:29 PM EDT | Special Weather Statement | JAX | Flagler | 46 min |
| Jul 22, 1:31 PM EDT | Severe Thunderstorm Warning | JAX | Putnam | 44 min |
| Jul 22, 1:33 PM EDT | Special Weather Statement | JAX | Gilchrist | 42 min |
| Jul 22, 1:38 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Columbia, Suwannee, Union | 52 min |
| Jul 22, 1:43 PM EDT | Areal Flood Warning | JAX | Alachua | 3 hr |
| Jul 22, 1:48 PM EDT | Special Weather Statement | JAX | Clay, Saint Johns | 42 min |
| Jul 22, 1:54 PM EDT | Areal Flood Warning | JAX | Alachua, Columbia, Suwannee, Union | 3 hr |
| Jul 22, 2:01 PM EDT | Special Weather Statement | JAX | Alachua | 29 min |
| Jul 22, 2:04 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 41 min |
| Jul 22, 2:07 PM EDT | Areal Flood Advisory | JAX | Duval, Nassau | 113 min |
| Jul 22, 2:10 PM EDT | Areal Flood Advisory | JAX | Alachua, Clay, Flagler, Marion, Putnam, Saint Johns | 2 hr |
| Jul 22, 2:13 PM EDT | Special Marine Warning | JAX | 46 min | |
| Jul 22, 2:15 PM EDT | Areal Flood Warning | JAX | Alachua, Bradford, Union | 3 hr |
| Jul 22, 2:19 PM EDT | Special Weather Statement | JAX | Marion | 41 min |
| Jul 22, 2:20 PM EDT | Special Weather Statement | JAX | Bradford, Union | 40 min |
| Jul 22, 2:23 PM EDT | Areal Flood Warning | JAX | Alachua, Marion, Putnam | 3 hr |
| Jul 22, 2:24 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Columbia, Gilchrist, Suwannee | 51 min |
| Jul 22, 2:31 PM EDT | Areal Flood Advisory | JAX | Marion | 3 hr |
| Jul 22, 2:32 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Bradford, Columbia, Union | 28 min |
| Jul 22, 2:35 PM EDT | Special Weather Statement | JAX | Alachua | 25 min |
| Jul 22, 2:42 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 36 min |
| Jul 22, 2:45 PM EDT | Areal Flood Advisory | JAX | Bradford, Columbia, Union | 2 hr |
| Jul 22, 2:48 PM EDT | Areal Flood Advisory | JAX | Alachua, Columbia, Gilchrist, Suwannee | 117 min |
| Jul 22, 3:03 PM EDT | Special Weather Statement | JAX | Alachua | 27 min |
| Jul 22, 3:06 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Union | 24 min |
| Jul 22, 3:12 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 33 min |
| Jul 22, 3:16 PM EDT | Special Weather Statement | JAX | Union | 44 min |
| Jul 22, 3:20 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Columbia, Gilchrist | 40 min |
| Jul 22, 3:21 PM EDT | Areal Flood Warning | JAX | Alachua, Columbia, Gilchrist, Suwannee | 3 hr |
| Jul 22, 3:21 PM EDT | Tornado Warning | JAX | Alachua, Columbia | 24 min |
| Jul 22, 3:38 PM EDT | Areal Flood Warning | JAX | Marion, Putnam | 3 hr |
| Jul 22, 3:41 PM EDT | Areal Flood Warning | JAX | Columbia, Union | 61 min |
| Jul 22, 3:47 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 12 min |
| Jul 22, 3:52 PM EDT | Special Weather Statement | JAX | Alachua, Marion, Putnam | 38 min |
| Jul 22, 4:02 PM EDT | Special Weather Statement | JAX | Suwannee | 43 min |
| Jul 22, 4:06 PM EDT | Areal Flood Advisory | JAX | Alachua, Marion | 114 min |
| Jul 22, 4:07 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist, Suwannee | 23 min |
| Jul 22, 4:19 PM EDT | Flash Flood Warning | JAX | Columbia, Gilchrist, Suwannee | 74 min |
| Jul 22, 4:31 PM EDT | Areal Flood Warning | JAX | Marion | 119 min |
| Jul 22, 4:31 PM EDT | Special Weather Statement | JAX | Gilchrist | 29 min |
| Jul 22, 4:38 PM EDT | Areal Flood Warning | JAX | Alachua, Gilchrist | 3 hr |
| Jul 22, 4:43 PM EDT | Special Weather Statement | JAX | Marion | 32 min |
| Jul 22, 5:00 PM EDT | Areal Flood Warning | JAX | Marion | 2 hr |
| Jul 22, 5:01 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 29 min |
| Jul 22, 5:15 PM EDT | Areal Flood Warning | JAX | Alachua, Marion | 83 min |
| Jul 22, 5:17 PM EDT | Special Weather Statement | JAX | Marion | 28 min |
| Jul 22, 5:47 PM EDT | Special Weather Statement | JAX | Suwannee | 28 min |
| Jul 22, 6:05 PM EDT | Special Weather Statement | JAX | Gilchrist | 40 min |
| Jul 22, 6:07 PM EDT | Special Weather Statement | JAX | Hamilton | 38 min |
| Jul 22, 6:14 PM EDT | River Flood Warning | JAX | Alachua, Union | 16 days |
| Jul 22, 6:14 PM EDT | River Flood Warning | JAX | Alachua, Columbia | 20 days |
| Jul 22, 6:20 PM EDT | Special Weather Statement | JAX | Marion | 40 min |
| Jul 22, 6:31 PM EDT | Special Weather Statement | JAX | Suwannee | 44 min |
| Jul 22, 6:47 PM EDT | Special Weather Statement | JAX | Gilchrist | 43 min |
| Jul 22, 6:54 PM EDT | Special Weather Statement | JAX | Marion | 51 min |
| Jul 22, 6:58 PM EDT | Severe Thunderstorm Warning | JAX | Columbia, Hamilton, Suwannee | 36 min |
Nearby
Flash Flood Warnings in Florida, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.